Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Hum Exp Toxicol. 2003 Aug;22(8):459-61.

Bromide intoxication by the combination of bromide-containing over-the-counter drug and dextromethorphan hydrobromide.

Author information

  • Department of Internal Medicine, Kaohsiung Veterans General Hospital, Taiwan. ymhung1@doctor.com

Abstract

A 30-year old woman was presented to the emergency room with marked lethargy and fever. Her physical examination showed an acneiform eruption on the face. Blood biochemistry showed a high chloride level and a negative anion gap. High blood bromide level measurements on an ion-selective electrode was noted later to cause spurious hyperchloremia with a negative anion gap. After receiving saline hydration and diuretic treatment, her serum chloride returned to normal range on hospital day nine. Slow resolution of her mental status occurred over 2 months. Her skin lesions disappeared about 5 months later. In conclusion, in face of an unusual high chloride level and a negative anion gap in a patient of long-term use of over-the-counter (OTC) agents, bromide intoxication should be included in the differential diagnosis.

PMID:
12948087
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Ingenta plc
    Loading ...
    Write to the Help Desk